Alert archive / Tennessee / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 63, NWS Nashville, TN

May 21, 2013Cumberland County, Putnam County, White County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at May 21, 2013, 1:45 PM CDT for Cumberland County, Putnam County, White County, Tennessee. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 21, 2013, 1:45 PM CDT (18:45 UTC)
Expired
May 21, 2013, 2:30 PM CDT
In force
45 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

Counties Cumberland County, TN, Putnam County, TN, White County, TN

The radar

The Northeast Alabama radar (KHTX), 127 km from the middle of the area, began a volume at 18:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.8 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2013-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2248 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2013-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2248 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
675 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

179 
WUUS54 KOHX 211845
SVROHX
TNC035-141-185-211930-
/O.NEW.KOHX.SV.W.0063.130521T1845Z-130521T1930Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
145 PM CDT TUE MAY 21 2013

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN PUTNAM COUNTY IN MIDDLE TENNESSEE...
  SOUTHEASTERN WHITE COUNTY IN MIDDLE TENNESSEE...
  WESTERN CUMBERLAND COUNTY IN MIDDLE TENNESSEE...

* UNTIL 230 PM CDT

* AT 143 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS 12 MILES
  NORTHEAST OF SPENCER...MOVING NORTHEAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CROSSVILLE...INDIAN ROCK LAKE...PLEASANT HILL...LAKE TANSI AND
  CUMBERLAND MOUNTAIN STATE PARK...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER...OR
HAIL ONE INCH OR LARGER. FOR YOUR SAFETY...TAKE SHELTER INSIDE A
STURDY BUILDING NOW.

&&

LAT...LON 3576 8522 3576 8525 3579 8528 3580 8527
      3580 8528 3582 8527 3581 8531 3588 8540
      3615 8522 3592 8494
TIME...MOT...LOC 1845Z 237DEG 15KT 3585 8524

$$

FORECASTER:07
2 follow-up statements
480 
WWUS54 KOHX 211859
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
159 PM CDT TUE MAY 21 2013

TNC035-141-185-211930-
/O.CON.KOHX.SV.W.0063.000000T0000Z-130521T1930Z/
PUTNAM TN-WHITE TN-CUMBERLAND TN-
159 PM CDT TUE MAY 21 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN
CUMBERLAND...SOUTHEASTERN WHITE AND SOUTHEASTERN PUTNAM COUNTIES
UNTIL 230 PM CDT...

AT 157 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 10 MILES
SOUTHWEST OF CROSSVILLE...MOVING NORTHEAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
  CROSSVILLE...INDIAN ROCK LAKE...VIRGIN FALLS STATE NATURAL AREA...
  LAKE TANSI...CUMBERLAND MOUNTAIN STATE PARK AND PLEASANT HILL.

LAT...LON 3576 8522 3576 8525 3579 8528 3580 8527
      3580 8528 3582 8527 3581 8531 3588 8540
      3615 8522 3592 8494
TIME...MOT...LOC 1859Z 237DEG 15KT 3588 8518

$$

27
901 
WWUS54 KOHX 211917
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
217 PM CDT TUE MAY 21 2013

TNC035-141-185-211930-
/O.CON.KOHX.SV.W.0063.000000T0000Z-130521T1930Z/
PUTNAM TN-WHITE TN-CUMBERLAND TN-
217 PM CDT TUE MAY 21 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN
CUMBERLAND...SOUTHEASTERN WHITE AND SOUTHEASTERN PUTNAM COUNTIES
UNTIL 230 PM CDT...

AT 216 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH.  THIS STORM WAS LOCATED 9 MILES WEST OF CROSSVILLE...MOVING
NORTHEAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
  CROSSVILLE...INDIAN ROCK LAKE...VIRGIN FALLS STATE NATURAL AREA...
  LAKE TANSI...CUMBERLAND MOUNTAIN STATE PARK AND PLEASANT HILL.

LAT...LON 3576 8522 3576 8525 3579 8528 3580 8527
      3580 8528 3582 8527 3581 8531 3588 8540
      3615 8522 3592 8494
TIME...MOT...LOC 1918Z 216DEG 24KT 3597 8519

$$

27

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 1:06 PM CDT, 39 minutes earlier.

Area forecast discussion, May 21, 1:06 PM CDT, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
106 PM CDT TUE MAY 21 2013

.MESOSCALE UPDATE...

STRONG GUST FRONT EJECTING OUT EAST OF A LINE OF SHOWERS AND
STORMS NEAR THE I-65 CORRIDOR HAS PRODUCED WINDS OVER 50 MPH AND
MULTIPLE TREES...POWERLINES AND BRANCHES DOWN...MANY IN AND AROUND
THE NASHVILLE METRO AREA. STRONG TO SEVERE WINDS WILL CONTINUE
ALONG THE GUST FRONT WHICH IS NEAR WESTMORELAND DOWN TO LEBANON
DOWN TO LEWISBURG. STORMS ON EITHER SIDE OF THIS BOUNDARY WILL BE
CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF QUARTERS AND WINDS UP
TO 60 MPH.

WILL EXPECT THESE THREATS TO CONTINUE WELL EAST OF I-65 AS
UNSTABLE CONDITIONS REMAIN OVER ALL OF MIDDLE TN.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

AL
Hazardous weather outlook, May 21, 12:50 PM CDT, 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
1250 PM CDT TUE MAY 21 2013

TNZ005>011-022>034-056>066-075-077>080-093>095-221300-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
1250 PM CDT TUE MAY 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR ALL OF MIDDLE
TENNESSEE TODAY AND TONIGHT.

AN AREA OF SHOWERS AND THUNDERSTORMS MOVING ACROSS THE MID STATE
WILL PRODUCE VERY HEAVY RAINFALL...GUSTY WINDS AND DEADLY LIGHTNING.
A FEW OF THE STORMS COULD BECOME SEVERE WITH HAIL UP TO QUARTER SIZE
AND WINDS UP TO 60 MPH.

LATER TONIGHT...AN UPPER LEVEL TROUGH OF LOW PRESSURE WILL SWING
ACROSS THE REGION. ADDITIONAL SHOWERS AND STORMS SPREADING INTO THE
AREA OVERNIGHT COULD BECOME STRONG TO SEVERE...WITH DAMAGING WINDS
AND LARGE HAIL BEING THE MAIN THREATS. LOCALLY HEAVY RAINFALL AND
LOCALIZED FLOODING WILL ALSO BE POSSIBLE WITH THE HEAVIER SHOWERS
AND STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

REPORTS FROM TRAINED WEATHER SPOTTERS ARE NEEDED TODAY INTO TONIGHT.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

AL

In the hours before

Local storm report, May 21, 1:21 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
121 PM CDT TUE MAY 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1247 PM     TSTM WND DMG     MOUNT JULIET            36.21N  86.52W
05/21/2013                   WILSON             TN   TWITTER

            TREES AND POWER LINES DOWN ALONG SADDLEWOOD DRIVE WITH
            THE GUST FRONT

&&

EVENT NUMBER OHX1300423

AL
Local storm report, May 21, 1:22 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
122 PM CDT TUE MAY 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0118 PM     HAIL             3 N LEBANON             36.25N  86.32W
05/21/2013  E1.00 INCH       WILSON             TN   TRAINED SPOTTER

            QUARTER SIZE HAIL AND STRONG WINDS.

&&

EVENT NUMBER OHX1300424

AL
Local storm report, May 21, 1:27 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
127 PM CDT TUE MAY 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1238 PM     TSTM WND DMG     FRANKLIN                35.93N  86.84W
05/21/2013                   WILLIAMSON         TN   TWITTER

            TREES AND POWERLINES DOWN ALONG A FEW ROADS IN FRANKLIN
            FROM GUST FRONT WINDS.

&&

EVENT NUMBER OHX1300425

AL
Local storm report, May 21, 1:43 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
143 PM CDT TUE MAY 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1247 PM     TSTM WND DMG     MOUNT JULIET            36.21N  86.52W
05/21/2013                   WILSON             TN   AMATEUR RADIO

            SHINGLES BLOWN OFF A HOME IN MOUNT JULIET FROM GUST
            FRONT WINDS.

&&

EVENT NUMBER OHX1300426

AL
Local storm report, May 21, 1:44 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
144 PM CDT TUE MAY 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0136 PM     TSTM WND GST     ALEXANDRIA              36.08N  86.03W
05/21/2013  M54 MPH          DE KALB            TN   TRAINED SPOTTER

&&

EVENT NUMBER OHX1300427

AL
Special weather statement, May 21, 1:45 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
145 PM CDT TUE MAY 21 2013

TNZ065-078>080-211930-
GRUNDY-VAN BUREN-WARREN-WHITE-
145 PM CDT TUE MAY 21 2013

...SIGNIFICANT WEATHER ADVISORY FOR GRUNDY...VAN BUREN...WARREN AND
WHITE COUNTIES...

AT 138 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
AN AREA OF STRONG THUNDERSTORMS 10 MILES NORTH OF GRUETLI-LAAGER TO
SPENCER...MOVING NORTHEAST AT 30 MPH.

NICKEL SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.

LAT...LON 3550 8587 3596 8548 3581 8525 3579 8527
      3579 8525 3572 8526 3568 8529 3556 8543
      3554 8546 3552 8559 3549 8553 3546 8553
      3536 8569

11

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 3:57 AM CDTSpecial Weather StatementOHXHouston, Montgomery, Stewart48 min
May 21, 4:40 AM CDTSpecial Weather StatementOHXBenton, Houston, Montgomery, Stewart50 min
May 21, 4:51 AM CDTSpecial Weather StatementOHXCheatham, Dickson, Montgomery, Robertson39 min
May 21, 6:04 AM CDTSpecial Weather StatementOHXHickman41 min
May 21, 10:20 AM CDTSpecial Weather StatementOHXBenton, Houston, Humphreys, Stewart40 min
May 21, 11:01 AM CDTSpecial Weather StatementOHXBenton, Dickson, Hickman, Houston, Humphreys44 min
May 21, 11:21 AM CDTSpecial Weather StatementOHXLewis, Perry, Wayne39 min
May 21, 11:43 AM CDTSpecial Weather StatementOHXCheatham, Dickson47 min
May 21, 11:55 AM CDTSpecial Weather StatementOHXHickman, Lewis, Perry50 min
May 21, 12:05 PM CDTSevere Thunderstorm WarningOHXHickman40 min
May 21, 12:26 PM CDTSpecial Weather StatementOHXRutherford49 min
May 21, 12:31 PM CDTSevere Thunderstorm WarningOHXMaury, Williamson44 min
May 21, 12:44 PM CDTSpecial Weather StatementOHXDavidson, Rutherford, Sumner, Wilson46 min
May 21, 12:50 PM CDTSevere Thunderstorm WarningOHXCannon, Rutherford, Wilson40 min
May 21, 12:51 PM CDTSevere Thunderstorm WarningOHXTrousdale, Wilson24 min
May 21, 12:58 PM CDTSpecial Weather StatementOHXCannon, Macon, Rutherford, Smith, Trousdale, Wilson47 min
May 21, 1:02 PM CDTSevere Thunderstorm WarningOHXDavidson, Rutherford, Wilson43 min
May 21, 1:15 PM CDTSevere Thunderstorm WarningOHXSmith, Trousdale, Wilson45 min
May 21, 1:26 PM CDTSevere Thunderstorm WarningOHXCannon, DeKalb, Jackson, Putnam, Rutherford, Smith and 3 more34 min
May 21, 1:28 PM CDTSevere Thunderstorm WarningOHXBedford, Cannon, Coffee, Rutherford47 min
May 21, 1:45 PM CDTSpecial Weather StatementOHXGrundy, Van Buren, White45 min
May 21, 1:58 PM CDTSevere Thunderstorm WarningOHXDeKalb, Jackson, Putnam, White32 min
May 21, 2:05 PM CDTSpecial Weather StatementOHXCannon, Coffee, Warren25 min
May 21, 2:29 PM CDTSpecial Weather StatementOHXCumberland, Fentress, Van Buren46 min
May 21, 2:55 PM CDTSevere Thunderstorm WarningOHXFentress, Overton, Pickett35 min
May 21, 3:00 PM CDTSevere Thunderstorm WarningOHXCumberland, Fentress, Overton, Pickett45 min
May 21, 3:04 PM CDTFlash Flood WarningOHXCumberland, Van Buren, White3 hr
May 21, 3:08 PM CDTSpecial Weather StatementOHXGrundy22 min
May 21, 3:13 PM CDTSevere Thunderstorm WarningOHXCumberland47 min
May 21, 6:38 PM CDTSpecial Weather StatementOHXBenton, Houston, Humphreys, Stewart37 min
May 21, 6:55 PM CDTSpecial Weather StatementOHXBenton, Houston, Humphreys, Stewart20 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.